Taking too much Vicodin or taking it too often without letting it clear from the system can lead to a hydrocodone overdose. Due to its effects on the central nervous system and the slowing of a person’s respiratory rate, overdosing on Vicodin can have serious effects, including death. If someone is suspected to have overdosed on Vicodin they should get help immediately.
Vicodin Overdose Symptoms
Overdosing on Vicodin occurs when a person takes too much Vicodin at once or takes it too often, causing it to build up to dangerous levels in their system. The amount
of Vicodin that will cause an overdose varies from person-to-person based on characteristics like gender, body weight and composition, age, and general health.
Both components of Vicodin can be toxic. Hydrocodone suppresses CNS function that can lead to severe depression of breathing and heart rate. Acetaminophen can be toxic to the liver when taken in high amounts. Early symptoms of an overdose include nausea, vomiting, sweating and a general feeling of malaise. Other symptoms of hydrocodone or acetaminophen overdose are:
The opioid overdose death rate, including hydrocodone or Vicodin overdose, was 4.4% of the 63,600 drug overdose deaths in the United States in 2016. In Florida, 357 people died from hydrocodone overdose in 2017. Hydrocodone was also frequently used in overdose deaths by suicide, resulting in 9.3% of suicide deaths.
Vicodin is often used with other substances, which can be very dangerous. Vicodin can have negative interactions with many other types of drugs. Of the 357 people who died from hydrocodone overdose in 2017, 308 of them had other drugs in their system at the time of death. The drug that is most commonly taken along with Vicodin when a person overdoses is Xanax. In 25.7% opioid overdose deaths the person also had alprazolam (Xanax) in their system.